Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Free coverings and modules of boundary links

Author: Nobuyuki Sato
Journal: Trans. Amer. Math. Soc. 264 (1981), 499-505
MSC: Primary 57Q45
MathSciNet review: 603777
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ L = \{ {K_1}, \ldots ,{K_m}\} $ be a boundary link of $ n$-spheres in $ {S^{n + 2}}$, where $ n \geqslant 3$, and let $ X$ be the complement of $ L$. Although most of the classical link invariants come from the homology of the universal abelian cover $ \tilde X$ of $ X$, with increasing $ m$ these groups become difficult to manage. For boundary links, there is a canonical free covering $ {X_\omega }$, which is simultaneously a cover of $ \tilde X$. Thus, knowledge of $ {H_ \ast }{X_\omega }$ yields knowledge of $ {H_ \ast }\tilde X$. We study general properties of such covers and obtain, for $ 1 < q < n/2$, a characterization of the groups $ {H_q}{X_\omega }$ as modules over the group of covering transformations. Some applications follow.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57Q45

Retrieve articles in all journals with MSC: 57Q45

Additional Information

Article copyright: © Copyright 1981 American Mathematical Society

American Mathematical Society